Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 257, NWS Goodland, KS

August 17, 2001Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 17, 2001, 5:52 PM CDT for Rawlins County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2001, 5:52 PM CDT (22:52 UTC)
Expired
Aug 17, 2001, 6:45 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:15 PM CDTHail 0.75Beardsley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS53 KGLD 172252
SVRGLD
KSC153-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 645 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF LUDELL...OR ABOUT 12 MILES
  NORTH OF ATWOOD...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUDELL...HERNDON AT 615 PM CDT
  ATWOOD AT 620 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 4000 10075 4001 10111 3956 10098 3957 10074

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:29 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 17, 3:29 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT FRI AUG 17 2001

AVN IS INITIALIZING SLIGHTLY BETTER WITH H7 AND H85 TEMPS. OTHERWISE
ETA IS TRACKING FEATURES SLIGHTLY BETTER OUT TO 18Z. AS MODELS ARE
IN GENERAL AGREEMENT WILL GO WITH AN ETA AVN BLEND FOR THIS PACKAGE.

PRESSURE TENDENCY ARE SHOWING TROUGH DEEPENING TO THE EAST OF
REGION. BEST PVA WILL BE IN EASTERN CWA BY 0Z AND WILL KEEP A CHANCE
OF TS IN THE EAST. TOMORROW IN TO TOMORROW NIGHT RIDGE NUDGES OVER
AREA AND WITH H7 DPS WELL BELOW -7 WILL KEEP MENTION OF PCPN OUT FOR
THESE PERIODS...AND GO NEAR GUIDANCE ON HIGHS. ON SUNDAY GULF
MOISTURE BEGINS A RETURN TO THE REGION...BUT AGAIN MID LEVELS REMAIN
TOO DRY A RIDGE INTENSIFIES OVER CENTRAL ROCKIES. H7 TEMPS SUPPORT
HIGHS IN THE UPPER 90S...BUT WITH MOIST SE FLOW WILL MODERATE TEMPS
DOWN A BIT.

IN THE EXTENDED...RIDGE BEGINS TO FLATTEN BY MIDDLE OF NEXT
WEEK...ALTHOUGH FEEL THE MRF IS TOO FAST WITH FLATTENING THIS
FEATURE AND PREFER THE ECMWF SOLUTION HERE IN THE BEGINNING OF THE
WEEK. AM DISCARDING THE ECMWF AFTER THAT AS I AM DUBIOUS OF THE PAC
LOW TRACK AND THEREFORE THE REST OF THE MODEL AS WELL AFTER THIS
PERIOD. WITH TIGHT GRADIENT FLOW OVER FLATTENED RIDGE FOR THE REST
OF THE WEEK...PATTERN SETS UP FOR NUMEROUS SW PASSAGE OVER CENTRAL
HIGH PLAINS WITH A RETURN OF GULF MOISTURE. TIMING OF THESE FEATURE
THIS FAR OUT IN THIS PATTERN IS AN EXERCISE IN FUTILITY AND WILL
BROAD BRUSH FROM WEDNESDAY WITH ABOVE NORMAL TEMPS AND A CHANCE OF
THUNDERSTORMS.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Aug 17, 11:52 AM CDT, 6 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT FRI AUG 17 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

BY LATE TONIGHT AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BEGIN TO MOVE
INTO THE TRI-STATE AREA FROM THE MOUNTAIN WEST. THIS WILL LEAD TO A
DECREASE IN MOISTURE AND AN INCREASE IN TEMPERATURES OVER THE
WEEKEND. HOWEVER PRIOR TO THIS A WEAK UPPER LEVEL DISTURBANCE WILL
PASS FROM THE NORTHWEST TO THE SOUTHEAST ACROSS PARTICULARLY THE
EASTERN AREAS OF THE REGION LATE THIS AFTERNOON AND TONIGHT.
ALTHOUGH MOISTURE IS ALREADY DECREASING IN THE AREA THERE REMAINS
SOME CHANCE THAT A FEW THUNDERSTORMS MAY FORM ALMOST ANYWHERE IN
THE AREA BY LATE AFTERNOON OR EARLY EVENING. THE AREA WHERE
CONDITIONS BEST FAVOR THUNDERSTORM DEVELOPMENT...ALBEIT SLIGHT...
IS EAST OF A LINE FROM CULBERTSON NEBRASKA TO OBERLIN TO HOXIE TO
GOVE KANSAS. BRIEF HEAVY RAINFALL AND HAIL UP TO ONE HALF INCH MAY BE
EXPECTED WITH ANY THUNDERSTORM THAT DEVELOPS. HOWEVER CONDITIONS
GENERALLY ARE NOT FAVORABLE FOR ANY OF THESE THUNDERSTORMS TO BECOME
SEVERE.

RJC

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.